Wyoming, 2017

Hail in Wyoming, August 11, 2017

August 11, 2017 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in southeast Niobrara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in southeast Niobrara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 11, 1:52 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 11, 1:52 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Fri Aug 11 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 120 PM MDT Fri Aug 11 2017

Forecast challenges with this package deals with severe thunderstorm
potential both today and Saturday.

Currently...Upper ridge remains stationary over the northern
Rockies from northern Idaho to northern Utah into southwestern
Colorado this afternoon. Water vapor imagery showing a small
disturbance moving through the ridge into south central Wyoming
this afternoon thats interacting with low level moisture and the
tail end of a stationary front on surface analysis. A stronger low
pressure system can be seen on water vapor imagery over north
central Montana that will have some impacts on us tomorrow. Latest
mesoanalysis showing surface based CAPE up to 1500 J/KG over
Converse and Niobrara Counties this afternoon at 1PM. Radar is
starting to light up on convection mainly in this area, extending
south into northern Platte County.

Latest HRRR simulated radar showing the area of convection over
Converse County dropping south as the afternoon progresses and
this is what the SPC mesoanalysis page also shows with increasing
CAPE. We could see a few severe thunderstorms down here in Laramie
County late this afternoon just east of Cheyenne if the HRRR
forecast comes true. Forecast CAPE up to 1500 J/KG by 23Z across
Laramie County.

Better chances for severe thunderstorms Saturday as that Montana
low tracks southeast into western South Dakota. By late Saturday
afternoon, upper low near Rapid City with a cold front moving
south into Converse and Niobrara Counties. Afternoon MUCAPE from
NAM up to 2500 J/KG. Pretty high shear values as well with
northeast surface winds at 10kts and upper level winds at 65kts at
350mbs. Agree with SPCs Slight Risk area they have identified for
the Panhandle and would only maybe shift it a little further west
into Wyoming. Good shear means we will likely see a few severe
thunderstorms with very large hail. Did introduce severe
thunderstorms into the weather grids for the Panhandle and extreme
southeastern Wyoming for tomorrow afternoon/early evening. Also
updated HWO and weather story to reflect current thinking.

Sunday may be a little drier with upper ridge starting to move
into western WYoming. Most of the precip should be down over
Colorado Sunday, but we could see a few thunderstorms coming off
the mountains Sunday afternoon, so kept low chance PoPs going.

.LONG TERM...(Monday through Friday)
Issued at 120 PM MDT Fri Aug 11 2017

Monday...Expect to see a decrease in afternoon and evening shower
and thunderstorm coverage as a ridge aloft moves overhead. Still
though, enough low and mid level moisture for isolated to widely
scattered afternoon and evening showers and thunderstorms. Definite
warming trend with more sunshine and a moderating airmass.

Tuesday...With a shortwave trough aloft moving overhead in the
afternoon, and adequate low and mid level moisture, expect to see
scattered showers and thunderstorms develop, especially east of
Interstate 25.

Wednesday...In the wake of the shortwave trough aloft, will see some
low and mid level drying, thus minimal chances for showers and
thunderstorms in the afternoon and evening. Warming trend continues
with more sunshine and downslope winds.

Thursday...Continued mild per thicknesses and mid level
temperatures. Flow aloft becomes northwest and with limited low and
mid level moisture, minimal chances for showers and thunderstorms.

Friday...Continued dry and seasonably mild with the flow aloft
backing to zonal, west to east, and limited low and mid level
moisture to fuel any showers or thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 248 PM MDT Fri Aug 11 2017

Wyoming TAFS...VFR prevails, with isolated thunderstorms near
sites until 02Z producing wind gusts to 35 knots and again after
20Z on Saturday. IFR at Cheyenne in low clouds and fog from 08Z to
15Z.

Nebraska TAFS...VFR prevails, with isolated thunderstorms until
03Z producing wind gusts to 45 knots. IFR in fog and low clouds at
Scottsbluff and Sidney from 09Z to 16Z.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Fri Aug 11 2017

Minimal fire weather concerns as a cool and unsettled weather
remains in place across southeast Wyoming and Nebraska Panhandle.
Upper ridge over the northern Rockies will keep a northwest flow
over the area with disturbances moving across our area from the
northwest on a daily basis. Rainshowers and thunderstorms look to
occur on a daily basis with these disturbances, so most areas
should see measurable rainfall at least Tuesday before drying out
towards the end of next week.

&&

.HYDROLOGY...
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 11, 8:50 AM MST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
950 AM MDT Fri Aug 11 2017

WYZ101>119-121600-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
950 AM MDT Fri Aug 11 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms will develop by late afternoon over the
mountains and spread eastward into the early evening. A few strong
to severe storms are possible with with gusty winds and quarter
sized hail are possible along and east of a line from Lusk to
Torrington to Carpenter after 3 PM this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop again on Saturday and Sunday
afternoons, mainly over the plains. Better chances for severe
thunderstorms Saturday afternoon through the evening hours along
and east of the Interstate 25 corridor. Large hail will be the
primary hazard.

.Spotter information statement...

Spotter activation may be needed along and east of a Lusk to
Torrington to Carpenter line after 3 PM today.

NEZ002-003-019>021-054-055-095-096-121600-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
950 AM MDT Fri Aug 11 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms move into the area from the west
by early evening. A few strong to severe storms with quarter sized
hail and gusty winds are possible after 4 PM this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop again on Saturday and Sunday
afternoon. Better chances for severe thunderstorms Saturday
afternoon through the evening hours for much of the Nebraska
Panhandle. Large hail will be the primary hazard.

.Spotter information statement...

Spotter activation may be needed after 4 PM today.

In the hours before

Special weather statement, Aug 11, 12:26 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
126 PM MDT FRI AUG 11 2017

WYZ106-107-112015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
126 PM MDT FRI AUG 11 2017

...SPECIAL WEATHER STATEMENT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lakeview North, or 11 miles north of Wheatland, moving
southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Grayrocks Reservoir around 200 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 89 and
93.

LAT...LON 4222 10505 4227 10500 4220 10466 4200 10477
TIME...MOT...LOC 1925Z 300DEG 21KT 4222 10498

Rubin
Special weather statement, Aug 11, 1:34 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT FRI AUG 11 2017

WYZ107-108-112115-
East Platte County WY-Goshen County WY-
234 PM MDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Chugwater, or 24 miles southeast of Wheatland, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4176 10477 4189 10469 4182 10428 4157 10442
TIME...MOT...LOC 2034Z 293DEG 20KT 4178 10465

Hammer
Local storm report, Aug 11, 3:26 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             6 SW LUSK               42.70N 104.54W
08/11/2017  E0.88 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 171 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
August 11, 3:35 PM MST to 3:37 PM MST
Where
Niobrara County, 12 mi SE of Lusk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.637, -104.283

Quarter size hail was observed 12 miles southeast of Lusk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712219.